Texas, 2023

Hail in Texas, March 1, 2023

March 1, 2023 · NWS FWD · 22 events in 5 counties and zones

A frontal boundary became stationary near the Interstate 20 corridor the morning of Wednesday March 1. The boundary provided focus for thunderstorm development as a weak upper level disturbance moved overhead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A frontal boundary became stationary near the Interstate 20 corridor the morning of Wednesday March 1. The boundary provided focus for thunderstorm development as a weak upper level disturbance moved overhead. Several of the storms produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 1, 5:44 AM CST, 51 minutes earlier.

Area forecast discussion, Mar 1, 5:44 AM CST, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
544 AM CST Wed Mar 1 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
No changes to the forecast. The long and detailed earlier short
term discussion still is representative regarding the rapidly
changing and stormy weather in store for North and Central Texas
the next 48-60 hrs.

05/Marty

Previous Discussion:
/Through Thursday Afternoon/

Quite the active 48-72 hour period ahead, as we await a strong
mid level trough dropping southward down the U.S. West Coast this
morning, before being absorbed into the sub-tropical branch of the
split flow longwave pattern and "kicked" progressively along by a
system right on it's heels. This main impulse will shift more
east over the Great Basin today, Desert Southwest tonight before
having a profound impact on North and Central Texas weather
tomorrow (Thursday) with scattered to numerous, strong to severe
storms containing locally heavy rainfall.

Today:
It won't take too long for some weather "fireworks" to occur,
despite the appearance of cloudy, humid, and very mild weather to
begin your Wednesday. Low level warm advection is in full swing as
denoted by surface dew points in the 60s and associated strato-cu
racing up the I-35 corridor into Central Texas as of this writing.
You can definitively see on IR/Water Vapor GOES imagery a lead
wave moving quite fast to the northeast and Texas as it begins
impacting the Upper Rio Grande Plains and Texas Hill Country areas
by daybreak this morning. This morning's system will be helped
along by a vigorous 165 kt upper jet max lifting out of northern
Mexico. The increasing strong isentropic ascent over the top of
the relatively shallow/cool surface layer, and steepening mid
level lapse rates in the 6.5-7.5 degC/Km range look to set up as
far north as the state's capitol or possibly into the I-14
corridor and Lower Brazos Valley. In addition, the increasingly
rich surface dew points and humidity will help to keep early
morning temperatures hovering over 60 degrees.

Such temperatures moving into early March are more indicative of
the high temperatures seen this time of the year. The seasonably
warm temperatures will work in unison with the moisture to yield
SBCAPE/MLCAPE values pushing 1000 J/KG across those parts of
Central Texas south of Hwy 84. As for kinematics, we have that
too! Models are advertising 50-60 kt, 0-6km SW bulk shear. In
essence, you have an environment quite supportive of elevated
strong to severe storms with elevated supercells being advertised
by several CAMs members initiating southwest of the DFW metro by
around 7-8 am. Fortunately (or maybe not), any SBCAPE/MLCAPE
should remain primarily south toward the I-10 corridor with
convective development expected to be mostly "elevated" (meaning
updrafts aren't rooted at the surface, but more from 900-800mb)
initiating further north across the Texas Hill Country into
Central and North Texas by mid- late morning. This primary window
"should" delay enough to occur after the primary morning rush and
in the 9 am to midday time window. Any organized and/or robust
storms will be capable of frequent lightning, brief very heavy or
torrential downpours, as well as hail. Hail size is hard to
ascertain at this time, though if you have the ability to be in a
sturdy shelter and have your vehicle protected by a car ports,
garage, nearby building, or any cover for that matter. This can be
done after you have that morning workout, cup of coffee or tea,
walk (with or without the dog) and is the time to take
preventative action to protect property and yourself. Thankfully,
a lull in convective activity occurs this afternoon with
subsidence occurring in behind this lead feature. It won't be
completely dry with lingering isolated showers or sprinkles
maintaining across our East Texas counties into early evening.

Tonight:
This will the most quiet period of the short term, despite the
lingering, widely scattered activity across East Texas into
eastern Central Texas. It will be another mild (or warm to some)
and increasingly breezy night, as we await our primary and quite
vigorous main shortwave trough that will be taking turn 3 over the
Great Basin and tracking east along with international border of
the Desert Southwest and Northwest Mexico with most models
indicating a position over or in the vicinity of Tuscon, Arizona
at 12z Thursday. The pseudo warm front that moves north-northwest
from the Texas Coastal Plains and Upper Texas Coast to just south
of the Red River in an area from Wichita Falls, east to either
Gainesville or Sherman-Denison. There will be some fast-moving,
mostly light showers though a generic to strong thunderstorm can't
be ruled out racing northeastward overnight once a strengthening
35-45/50 kts southwesterly LLJ develops just above the surface,
helping to keep the transport of rich moisture going as we await
the main show on Thursday. Cloudy skies with increasingly brisk
south or southwest winds 10-20 mph overnight will result in
temperatures mostly in the 60 by daybreak Thursday morning.

Thursday(The main convective show):
As we begin the day moist, breezy, and warm, the vigorous
shortwave trough will move readily east from near Tuscon, Arizona
to over El Paso and the Davis Mountains/Big Bend National Park by
midday. As this occurs, impressive mid level height falls in
advance of the main disturbance will result in rapid surface
pressure falls across West-Central Texas. This results in our warm
front surging N-NW into the I-20 corridor late in the morning,
before setting up shop across western North Texas counties west of
I-35/35W and north of I-20 in the afternoon hours. Meanwhile,
impressive diffluence aloft sets up right over the top of the warm
front. So what you will be getting is forcing aloft being assisted
by forcing at the surface (warm front) with scattered to numerous
showers with the threat for multicellular strong to severe storm
clusters and supercell thunderstorms based at the surface. By
evening, the vigorous trough aloft lifts east- northeast in a
negative tilt fashion with the severe weather threat continuing
for much of the area, as the surface low tracks ENE just south of
the Red River, pulling a Pacific cold front east into the I-35
corridor by mid-evening. Afternoon highs will reach well into the
70s Thursday afternoon with increasingly gusty south, to
southwest, then west winds occurring in wake of a surface dryline,
then the front fast on it's heels. Depending on the timing of the
dryline, there could be a brief mid afternoon 1-2 hour window for
elevated to high fire weather conditions with dormant fuels, warm
temperatures, very low humidity, very gusty southerly winds
transitioning more southwest or westerly heading into Thursday
evening. A LOT going on here for sure and a complex event
regarding of timing of ALL synoptic scale feature both surface and
aloft and where these features set and move to. The severe
weather threat should gradually shift east of our area after
midnight going into the pre-dawn hours Friday, as a second,
stronger polar cold front moves through around sunrise Friday.

I must stress to everyone that this won't be just another "run of
the mill" severe weather threat, especially for those residing
from I-35/35W, east into the AR-LA-TX, Ozarks, and Lower
Mississippi River Valley. Per collaboration with our esteemed
colleagues at the Storms Prediction Center (SPC) and neighboring
NWS offices along our eastern county warning area (CWA) border,
portions of the previous Day 3 "Enhanced" risk area was upgraded to
"Moderate", the last level before you get to "High". Just as a
friendly reminder, these areas are defined by concentration
potential of severe weather and hazards within 25 miles of any
one point, NOT "how severe" storms will become. Confused yet?
Hopefully not. By mainly sheer coincidence, the initial flare-up
of showers and thunderstorms will begin in the 13z(7 am) to 15z(9
am) window and in and near the warm front and in advance of the
approaching dryline or Pacific cold front.

Finally, I'd be remiss if I didn't mention the dynamic nature of
this system and the resulting very gusty and strong environmental
winds associated with our main system. These winds will occur
AFTER the severe weather event and NOT be a direct result from
storms. Sound familiar? As in like not even a week ago? Yeah,
those kind of winds as winds shift westerly Friday evening 6 and
50 mph overnight Thursday night. These intense environmental winds
will continue into early Friday after a stronger cold front moves
through the area. This will be discussed more in detail in the
long term discussion below.

05/Marty

&&

.LONG TERM... /Issued 417 AM CST Wed Mar 1 2023/
/Friday Through Next Tuesday/

In the wake of Thursday's system, Friday will be cooler with highs
in the mid 50s to mid 60s and clear skies, with the exception of
areas to the northeast where wrap around moisture will result in
lingering clouds. Gusty northwest winds will continue in the early
morning hours, but speeds will gradually diminish with winds
becoming sustained at 10 to 15 mph around midday.

A mid/upper level shortwave will push a weak cold front through the
Panhandles and West TX on Saturday, but the boundary will be quick
to stall to our northwest with no real forcing behind it. Another
system will dive into the Central Plains Monday while ridging
centered to the southeast strengthens, which will in turn draw
Gulf moisture back into North and Central Texas. Low rain chances
(20-30%) return towards the end of the period, as this system
looks to continue its southward dive and bring the next cold front
to the region.

Otherwise, expect a gradual warming trend throughout the period,
with temperatures climbing to 10 to 15 degrees above normal Monday
and Tuesday. Overnight lows in the 40s this weekend will warm into
the 50s and 60s early next week along with highs mostly in the
mid/upper 70s by the end of the period.

Gordon

&&

.AVIATION... /NEW/
/12z TAFs/

Challenges, concerns, and trends regarding cigs, showers & storms
(including strong to severe storms upcoming), and winds remains
the same as 06z TAF discussion below. Have a great day and stay
safe!

Previous Discussion:
/06Z TAFs/

Concerns and challenges include the arrival of increasingly poor
flying conditions with a lead upper disturbance arriving between
12z-15z across the D10 airspace. Cigs should be primarily MVFR,
though TEMPO IFR is possible near Waco Regional Airport by
daybreak.

Look for flying conditions to deteriorate quickly by 12z-15z this
morning, as strong low level warm and moist advection draws in
MVFR cigs initially, then scattered to numerous showers and storms
look likely for the DFW Metro D10 airports at 15z, as a lead wave
intersect the ongoing and destabilizing (aloft) environment over
North-Central TX. A weak cold front moves into western North TX
later this morning as well, though expected to primarily remain
west through north of the airports after 15z.

S winds near 10 kts and VFR conditions are expected through 11z,
then MVFR cigs surge in from the south, arriving a few hours
sooner at ACT. I have maintained a 3 hr window of VCTS as this
initial round of storms later this morning will be elevated in
nature and not clear cut where they develop and tract afterwards.
Surface winds then will veer SW less than 10 kts just in advance
of the aforementioned cold front with shower and/or sprinkles
continuing much of the day until another round of TSRA arrives
late in the day with fluctuating VFR/MVFR cigs by 21z with the
next shortwave disturbance. Winds will fall to 5-7 kts tonight and
be SE just ahead of the stalling weak frontal boundary near DFW.
If it ends up close, then wind direction will vary with lowering
confidence as we progress into tonight and await and even bigger
convective event on Thursday, which is just beyond this TAF cycle.

05/Marty

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    76  63  78  42  61 /  70  20  80  80   0
Waco                79  65  80  43  63 /  40  30  70  60   0
Paris               73  61  75  43  58 /  80  40  90  90  10
Denton              75  60  77  39  60 /  50  20  80  80   5
McKinney            75  61  77  41  59 /  70  20  90  80   5
Dallas              77  64  78  42  61 /  70  20  80  80   0
Terrell             77  65  78  43  60 /  60  30  80  80   5
Corsicana           79  66  79  46  63 /  40  30  70  80   0
Temple              82  65  82  45  68 /  30  40  60  50   0
Mineral Wells       76  61  79  37  63 /  50  20  70  50   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 1, 6:20 AM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
620 AM CST Wed Mar 1 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
620 AM CST Wed Mar 1 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Isolated to scattered showers and thunderstorms are possible this
morning and afternoon. A few strong to marginally storms may develop
with hail and gusty winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A greater threat for severe storms exists Thursday, with all modes
of severe weather possible for much of North and Central Texas. The
greatest threat exists along and east of the I-35 corridor. Behind
the front Thursday night, gusty winds are expected with gusts to near
45 mph possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 1, 6:26 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
626 AM CST Wed Mar 1 2023

TXZ131-133-011300-
Hood TX-Johnson TX-
626 AM CST Wed Mar 1 2023

...A strong thunderstorm will impact portions of northwestern Johnson
and northeastern Hood Counties through 700 AM CST...

At 625 AM CST, Doppler radar was tracking a strong thunderstorm near
Granbury, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burleson, Cleburne, Granbury, Joshua, Pecan Plantation, Godley, Cross
Timber, DeCordova, Cresson, Briaroaks, Stockton Bend, Waples,
Mambrino, Egan, Lake Granbury and Acton.

This includes Interstate 35W between mile markers 31 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3256 9756 3255 9734 3249 9720 3232 9759
      3232 9778 3244 9786
TIME...MOT...LOC 1225Z 239DEG 45KT 3240 9775

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

79

The radar

The Dallas/Ft Worth radar (KFWS), 43 km away, was scanning. The volume nearest the first event began at 12:36 UTC.

Open the radar archive at this moment

Event by event

22 hail. Local standard time, as filed.

Hail, Hood

When
March 1, 6:35 AM CST
Where
Hood County, 2.33 mi W of Acton
Measured
1 in hail
Reported by
Public
Coordinates
32.450, -97.740

Reported via mPing.

Hail, Johnson

When
March 1, 6:50 AM CST
Where
Johnson County, 3.12 mi NE of Godley
Measured
0.75 in hail
Reported by
Public
Coordinates
32.480, -97.490

Reported via mPing.

Hail, Johnson

When
March 1, 6:57 AM CST
Where
Johnson County, 4.31 mi NNW of Joshua
Measured
0.75 in hail
Reported by
Public
Coordinates
32.530, -97.400

Reported via mPing.

Hail, Tarrant

When
March 1, 6:58 AM CST
Where
Tarrant County, 2.23 mi SW of Ft Worth Luck Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.580, -97.360

Quarter sized hail was reported in Crowley.

Hail, Johnson

When
March 1, 6:58 AM CST
Where
Johnson County, 5.37 mi NNW of Joshua
Measured
1 in hail
Reported by
Public
Coordinates
32.540, -97.420

Reported via mPing.

Hail, Hood

When
March 1, 7:00 AM CST
Where
Hood County, 1.88 mi ENE of Tolar
Measured
1 in hail
Reported by
Public
Coordinates
32.410, -97.870

Reported via mPing.

Hail, Hood

When
March 1, 7:01 AM CST
Where
Hood County, 0.58 mi E of Granbury Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.430, -97.810

Hail, Tarrant

When
March 1, 7:02 AM CST
Where
Tarrant County, 0.9 mi SW of Crowley
Measured
0.75 in hail
Reported by
Public
Coordinates
32.570, -97.330

Reported via mPing.

Hail, Hood

When
March 1, 7:05 AM CST
Where
Hood County, Granbury
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.450, -97.800

Hail, Hood

When
March 1, 7:05 AM CST
Where
Hood County, 0.9 mi SE of Granbury
Measured
2 in hail
Property damage
$7,000
Reported by
Public
Coordinates
32.440, -97.790

Reports and pictures of hail up to 2 inches was reported in Granbury.

Hail, Johnson

When
March 1, 7:32 AM CST
Where
Johnson County, 4.31 mi NNW of Joshua
Measured
1.5 in hail
Reported by
Public
Coordinates
32.530, -97.400

Reported via mPing.

Hail, Johnson

When
March 1, 7:33 AM CST to 7:39 AM CST
Where
Johnson County, 2.43 mi WNW of Burleson
Measured
1.75 in hail
Property damage
$30,000
Reported by
Public
Coordinates
32.540, -97.360

Quarter sized hail increased to golf ball sized hail. Reported via mPing.

Hail, Tarrant

When
March 1, 7:36 AM CST
Where
Tarrant County, 0.64 mi SW of Crowley
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.572, -97.326

Hail, Johnson

When
March 1, 7:39 AM CST
Where
Johnson County, 2.71 mi WNW of Burleson
Measured
1 in hail
Reported by
Public
Coordinates
32.550, -97.360

Reported via mPing.

Hail, Tarrant

When
March 1, 7:41 AM CST
Where
Tarrant County, 1.35 mi WSW of Everman
Measured
1 in hail
Reported by
Public
Coordinates
32.620, -97.300

Reported via mPing.

Hail, Tarrant

When
March 1, 7:55 AM CST
Where
Tarrant County, 2.23 mi NE of Mansfield
Measured
1 in hail
Reported by
Public
Coordinates
32.590, -97.100

Reported via mPing.

Hail, Dallas

When
March 1, 8:02 AM CST
Where
Dallas County, Florence Hill
Measured
1 in hail
Reported by
Public
Coordinates
32.670, -97.000

Hail, Dallas

When
March 1, 8:10 AM CST
Where
Dallas County, 2.15 mi SSW of Duncanville
Measured
0.75 in hail
Reported by
Public
Coordinates
32.620, -96.910

Reported via mPing.

Hail, Dallas

When
March 1, 8:13 AM CST
Where
Dallas County, 0.69 mi N of Lakeview
Measured
1 in hail
Reported by
Public
Coordinates
32.710, -96.950

Reported via mPing.

Hail, Dallas

When
March 1, 8:14 AM CST
Where
Dallas County, 1.88 mi WNW of Desoto
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
32.590, -96.880

Hail, Dallas

When
March 1, 8:20 AM CST
Where
Dallas County, 1.5 mi SSW of Wheatland Area
Measured
1 in hail
Reported by
Public
Coordinates
32.610, -96.830

Reported via mPing.

Hail, Kaufman

When
March 1, 8:55 AM CST
Where
Kaufman County, Terrell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.730, -96.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087766, 1087768, 1087769, 1087770, 1087772, 1087771, 1087773, 1087775, 1087776, 1087777, 1087779, 1087780, 1087781, 1087783, 1087784, 1087785, 1087786, 1087788, 1087790, 1087789, 1087791, 1087792.